Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 84, NWS Blacksburg, VA

May 8, 1998Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 12:21 PM EDT for Campbell County, Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 12:21 PM EDT (16:21 UTC)
Expired
May 8, 1998, 1:10 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Campbell County, VA

What was reported inside it

TimeReportWhereRemark
May 8, 12:30 PM EDTHail 0.75Brookneal, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WUUS01 KRNK 081622 RRA
SVRRNK
VAC031-081710-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 PM EDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN SOUTH CENTRAL VIRGINIA.

* UNTIL 110 PM EDT.

* AT 1221 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES SOUTH SOUTHEAST OF LYNCHBURG OR 6 MILES
  WEST NORTHWEST OF HAT CREEK MOVING EAST NORTHEAST AT 25 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  HAT CREEK                       AROUND 1230 PM EDT..
  MIKE                            AROUND 1240 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 AM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 8, 9:35 AM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI MAY 8 1998

JUST GOT A REPORT OF GOLFBALL SIZE HAIL IN SOUTHEAST SURRY COUNTY.
MORNING SOUNDINGS INDICATE THAT WITH CURRENT TEMP OF 60 AND DWPT OF
55...THAT WE (BCB) HV A LI OF -4 WITH A CAPE JUST OVER 1000. FEEL
THERE IS A THREAT FOR SEVERE FOR NEXT SEVERAL HOURS INTO EARLY
AFTERNOON...MAINLY ALONG AND E OF THE MOUNTAINS AS THE COLD FRONT
CURRENTLY IN THE MOUNTAINS MOVS E.

FCST OFFICES...DO WANT YOU WANT FOR THIS AFTN...HV HAD LITTLE TIME
TO LOOK AT ANYTHING.

MTE

In the hours before

Local storm report, May 8, 10:45 AM EDT, 1 hour 36 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    REIDSVILLE                NC   0.88 INCH HAIL
05/08/98   ROCKINGHAM                     REPORTED BY THE
                                          SHERIFF.

1020 AM    EDEN                      NC   0.75 INCH HAIL
05/08/98   ROCKINGHAM                     REPORTED BY THE
                                          SHERIFF.

WILF
Special weather statement, May 8, 11:00 AM EDT, 1 hour 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-091200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT FRI MAY 8 1998

...SEVERE THUNDERSTORM WARNING FOR PITTSYLVANIA COUNTY AND THE CITY
OF DANVILLE UNTIL 1140 AM...

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE NORTH
CAROLINA AND VIRGINIA FOOTHILLS AND PIEDMONT THROUGH MID
AFTERNOON...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MID
AFTERNOON ALONG AND EAST OF A LINE FROM BUCKINGHAM TO MARTINSVILLE
IN VIRGINIA TO YADKINVILLE IN NORTH CAROLINA.

A POTENT STORM SYSTEM WHICH PRODUCED SEVERE WEATHER OVER THE AREA
YESTERDAY AFTERNOON AND LAST NIGHT WILL MOVE PAST THE REGION
TODAY. A COLD FRONT LATE THIS MORNING WAS LOCATED FROM JUST WEST OF
THE BLUE RIDGE PARKWAY. THIS FRONT SHOUD MOVE THROUGH THE VIRGINIA
AND NORTH CAROLINA FOOTHILLS AND PIEDMONT BY MID AFTERNOON.

AHEAD OF THE FRONT...THE AIR IS STILL VERY UNSTABLE. THUNDERSTORMS IN
THE SLIGHT RISK AREA COULD BECOME SEVERE THROUGH MID AFTERNOON WITH
THE MAIN THREAT BEING LARGE HAIL. DAMAGING WINDS ARE ALSO POSSIBLE.
THE VERTICAL SHEAR PROFILE IN THE ATMOSPHERE IS NOT AS SUPPORTIVE FOR
POTENTIAL TORNADO DEVELOPMENT AS IT WAS YESTERDAY.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR A PERIOD OF TIME
THROUGH MID AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

KEIGHTON/MTE
Special weather statement, May 8, 11:00 AM EDT, 1 hour 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-091200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT FRI MAY 8 1998

...SEVERE THUNDERSTORM WARNING FOR PITTSYLVANIA COUNTY AND THE CITY
OF DANVILLE UNTIL 1140 AM...

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE NORTH
CAROLINA AND VIRGINIA FOOTHILLS AND PIEDMONT THROUGH MID
AFTERNOON...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MID
AFTERNOON ALONG AND EAST OF A LINE FROM BUCKINGHAM TO MARTINSVILLE
IN VIRGINIA TO YADKINVILLE IN NORTH CAROLINA.

A POTENT STORM SYSTEM WHICH PRODUCED SEVERE WEATHER OVER THE AREA
YESTERDAY AFTERNOON AND LAST NIGHT WILL MOVE PAST THE REGION
TODAY. A COLD FRONT LATE THIS MORNING WAS LOCATED FROM JUST WEST OF
THE BLUE RIDGE PARKWAY. THIS FRONT SHOUD MOVE THROUGH THE VIRGINIA
AND NORTH CAROLINA FOOTHILLS AND PIEDMONT BY MID AFTERNOON.

AHEAD OF THE FRONT...THE AIR IS STILL VERY UNSTABLE. THUNDERSTORMS IN
THE SLIGHT RISK AREA COULD BECOME SEVERE THROUGH MID AFTERNOON WITH
THE MAIN THREAT BEING LARGE HAIL. DAMAGING WINDS ARE ALSO POSSIBLE.
THE VERTICAL SHEAR PROFILE IN THE ATMOSPHERE IS NOT AS SUPPORTIVE FOR
POTENTIAL TORNADO DEVELOPMENT AS IT WAS YESTERDAY.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR A PERIOD OF TIME
THROUGH MID AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

KEIGHTON/MTE
Local storm report, May 8, 11:20 AM EDT, 1 hour 1 minute before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    DANVILLE                  NC   1.75 INCH HAIL
05/08/98   PITTSYLVANIA                   REPORTED BY THE
                                          CITY. ALSO ROADS
                                          CLOSED FROM TREE
                                          WIND DAMAGE.
WILF
Local storm report, May 8, 11:20 AM EDT, 1 hour 1 minute before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    DANVILLE                  NC   1.75 INCH HAIL
05/08/98   PITTSYLVANIA                   REPORTED BY THE
                                          CITY. ALSO ROADS
                                          CLOSED FROM TREE
                                          WIND DAMAGE.
WILF
Local storm report, May 8, 11:45 AM EDT, 36 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    YANCYVILLE                NC   0.88 INCH HAIL
05/08/98   CASWELL                        REPORTED BY COUNTY
                                          EMERGENCY MANAGER.
WILF

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:31 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth49 min
May 7, 9:25 PM EDTFlash Flood WarningRNKHalifax, Pittsylvania2 hr
May 7, 9:25 PM EDTFlash Flood WarningRNKCity of Danville2 hr
May 7, 10:13 PM EDTSevere Thunderstorm WarningRNKSmyth52 min
May 7, 11:41 PM EDTSevere Thunderstorm WarningRNKSmyth34 min
May 8, 1:23 AM EDTSevere Thunderstorm WarningRNKPatrick32 min
May 8, 3:13 AM EDTSevere Thunderstorm WarningRNKHalifax47 min
May 8, 4:22 AM EDTSevere Thunderstorm WarningRNKPatrick53 min
May 8, 6:14 AM EDTSevere Thunderstorm WarningRNKPulaski31 min
May 8, 10:34 AM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville66 min
May 8, 11:24 AM EDTSevere Thunderstorm WarningRNKHalifax61 min
May 8, 11:44 AM EDTSevere Thunderstorm WarningRNKCharlotte51 min
May 8, 1:31 PM EDTSevere Thunderstorm WarningRNKAmherst34 min
May 8, 2:17 PM EDTSevere Thunderstorm WarningRNKBuckingham48 min
May 8, 2:32 PM EDTSevere Thunderstorm WarningRNKPittsylvania48 min
May 8, 3:05 PM EDTSevere Thunderstorm WarningRNKHalifax35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.